Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 155, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 22, 2014, 8:55 PM CDT for 7 counties in Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2014, 8:55 PM CDT (01:55 UTC)
- Expired
- Jun 22, 2014, 9:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS
The radar
The Dodge City radar (KDDC), 28 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 9:08 PM CDT | TSTM WND GST 60 | 4 W Montezuma, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 2643 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
456
WUUS53 KDDC 230155
SVRDDC
KSC055-057-069-081-083-101-135-230245-
/O.NEW.KDDC.SV.W.0155.140623T0155Z-140623T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT SUN JUN 22 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FINNEY COUNTY IN SOUTHWEST KANSAS...
WESTERN FORD COUNTY IN SOUTHWEST KANSAS...
GRAY COUNTY IN SOUTHWEST KANSAS...
HASKELL COUNTY IN SOUTHWEST KANSAS...
WESTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS...
EASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 852 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PENDENNIS TO 7 MILES SOUTH OF INGALLS TO SUBLETTE...
AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COPELAND...UTICA...CIMARRON...BEELER...KALVESTA...MONTEZUMA...
ARNOLD...HOWELL...THE HAGGARD ELEV...ENSIGN...RANSOM...NESS CITY...
DODGE CITY...JETMORE AND BROWNELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 9971 3770 9994 3747 10007 3750 10014
3748 10012 3747 10104 3774 10064 3871 10042
TIME...MOT...LOC 0155Z 274DEG 27KT 3866 10027 3774 10047
3743 10082
HAIL...0.88IN
WIND...60MPH
$$
182 follow-up statements
831
WWUS53 KDDC 230216
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT SUN JUN 22 2014
KSC081-230226-
/O.CAN.KDDC.SV.W.0155.000000T0000Z-140623T0245Z/
HASKELL KS-
916 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR HASKELL COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT THE
WARNED AREA.
LAT...LON 3869 9971 3770 9994 3747 10007 3750 10013
3748 10012 3748 10064 3780 10061 3871 10033
TIME...MOT...LOC 0216Z 274DEG 27KT 3865 10007 3773 10027
3749 10054
$$
KSC055-057-069-083-101-135-230245-
/O.CON.KDDC.SV.W.0155.000000T0000Z-140623T0245Z/
NESS KS-LANE KS-HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS-
916 PM CDT SUN JUN 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
FORD...NORTHEASTERN FINNEY...GRAY...WESTERN HODGEMAN...EASTERN LANE
AND NESS COUNTIES UNTIL 945 PM CDT...
AT 911 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM UTICA TO 6 MILES SOUTH OF CIMARRON TO COPELAND...AND
MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARNOLD...HOWELL...THE HAGGARD ELEV...ENSIGN...RANSOM...NESS CITY...
DODGE CITY...JETMORE...BROWNELL AND FT. DODGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3869 9971 3770 9994 3747 10007 3750 10013
3748 10012 3748 10064 3780 10061 3871 10033
TIME...MOT...LOC 0216Z 274DEG 27KT 3865 10007 3773 10027
3749 10054
HAIL...0.88IN
WIND...60MPH
$$
18629
WWUS53 KDDC 230246
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
946 PM CDT SUN JUN 22 2014
KSC055-057-069-083-101-135-230256-
/O.EXP.KDDC.SV.W.0155.000000T0000Z-140623T0245Z/
NESS KS-LANE KS-HODGEMAN KS-GRAY KS-FINNEY KS-FORD KS-
946 PM CDT SUN JUN 22 2014
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FORD...NORTHEASTERN
FINNEY...GRAY...WESTERN HODGEMAN...EASTERN LANE AND NESS COUNTIES HAS
EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 3869 9971 3770 9994 3747 10007 3750 10013
3748 10012 3748 10064 3780 10061 3871 10033
TIME...MOT...LOC 0216Z 274DEG 27KT 3865 10007 3773 10027
3749 10054
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 6:46 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 22, 6:46 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 646 PM CDT Sun Jun 22 2014 ...Updated aviation discussion... .SHORT TERM...(This evening through Monday) ISSUED AT 150 PM CDT SUN JUN 22 2014 Short range models indicate an upper level shortwave ejecting east out of the Colorado Rockies into the Western High Plains this evening setting off thunderstorms across western and central Kansas overnight. Ample low/mid level moisture remains locked in across central and much of western Kansas ahead of an approaching cold front from the northwest. As the upper level shortwave kicks out into the high plains, an associated jet maxima is projected to intensify as it shifts eastward across northeastern Colorado into western Nebraska and northern portions of western Kansas. The increasing dynamic support aloft, combined with plenty of low level forcing as the cold front pushes through, will support thunderstorm development across the area this evening into early Monday morning. NAM/GFS model soundings show steep low/mid level lapse rates early this evening with SBCAPE values still in excess of 2000 J/KG and favorable enough vertical shear profiles to support the potential for severe storms. The primary threat looks to be large hail initially with the addition of damaging winds going into this evening. Enough veering exists that an isolated tornado cannot be ruled out with the strongest storms. Additionally, the potential for periods of heavy rainfall exists with the strongest storms with PW values well in excess of 1.5 inches based on the model soundings. Localized flooding could be an issue, especially during the mid to late evening hours. Any lingering storms Monday morning are expected to taper off west to east by early to mid afternoon. Temperatures will easily fall into the 60s(F) tonight across southwest and much of central Kansas in wake of a cold front pushing through western Kansas. The cooler air, not to mention the help of widespread rainfall, will help drop temperatures. Highs are expected only up into the 80s(F) Monday afternoon as a north to northeasterly flow behind the departing front allows slightly cooler air to filter down into western Kansas. .LONG TERM...(Monday night through Sunday) ISSUED AT 157 PM CDT SUN JUN 22 2014 Several subtle upper level disturbances embedded in a westerly flow will cross the Central High Plains through mid week. As one of these disturbances move out into the central plains Monday night a moist upslope flow will be present north of a stationary front located in Oklahoma. Convection developing over eastern Colorado ahead of this next upper level disturbance late Monday will move east/southeast along the low level moisture axis. At this time the NAM and GFS differ on where this moisture axis will be but at this time based on the 700mb baroclinic zone will continue to favor the slightly further south NAM solution on track and timing of the Monday night/early Tuesday convection. By Tuesday night the surface boundary across Oklahoma will begin to lift north as a warm front with moisture and warm air advection improving north of this front. Each day this area of moisture and lift will be a little further north than the previous night so overnight precipitation chances will gradually shift further north mid week. Temperatures will warm in the 850mb to 700mb level mid week and based on the mixing potential from the model soundings and temperatures in the 850mb to 700mb level at 00z Thursday and 00z Friday the previous forecast still looks on track with temperatures rebounding back into the 90s. Gusty south/southeasterly winds can also be expected mid to late week as an area of low pressure develops along the lee of the Rockies. These gusty winds will begin to draw more humid air back to western Kansas late week and early this weekend. This will give rise to some widely scattered thunderstorms near the Colorado border late week. Improving chances for thunderstorms across all of western Kansas early this weekend as the next more significant upper level trough approaches the central Rockies. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) ISSUED AT 641 PM CDT SUN JUN 22 2014 Scattered to numerous strong to severe thunderstorms will be possible across central and southwest through the first part of this TAF forecast period. While hail will be possible with the storms, a greater threat will be strong wind gusts in excess of 60 mph especially at the Garden City and Dodge City sites this evening. Once the storms pass, MVFR to IFR ceilings along with MVFR visibilities are expected to develop and continue until the mid to late morning hours on Monday before scattering out. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 83 63 86 / 80 20 20 30 GCK 60 83 63 86 / 80 10 20 30 EHA 60 85 63 86 / 60 10 40 20 LBL 62 85 64 87 / 70 10 40 30 HYS 60 83 63 85 / 80 10 10 20 P28 65 86 67 87 / 80 30 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...Gerard
Hazardous weather outlook, Jun 22, 3:29 AM CDT, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 329 AM CDT SUN JUN 22 2014 KSZ030-031-043>046-061>066-074>081-084>090-230830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 329 AM CDT SUN JUN 22 2014 /229 AM MDT SUN JUN 22 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH MIDNIGHT ALONG AND AHEAD OF A COLD FRONT. HAIL UP TO GOLFBALLS AND WIND OVER 60 MPH WILL BE THE MAIN CONCERN. HEAVY RAIN IS EXPECTED WITH THE STORMS THIS EVENING INTO THE OVERNIGHT WITH LOCALIZED FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CHANCES FOR STORMS WILL REMAIN IN THE FORECAST THROUGHOUT WEDNESDAY. THERE IS SOME UNCERTAINTY IN THE COVERAGE AND SEVERE POTENTIAL OF STORMS DURING THIS PERIOD. CHECK LATER FORECASTS AND OUTLOOKS FOR UPDATED AND MORE DETAILED INFORMATION. A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH MIDNIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Local storm report, Jun 22, 8:00 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
800 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND GST DEERFIELD 37.98N 101.13W
06/22/2014 E70 MPH KEARNY KS COUNTY OFFICIAL
&&
MRUSSELLSpecial weather statement, Jun 22, 8:15 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT SUN JUN 22 2014
KSZ074-084>086-230215-
MORTON-SEWARD-STANTON-STEVENS-
815 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR MORTON...SEWARD...SOUTHWESTERN
STANTON AND STEVENS COUNTIES...
AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF ROLLA...MOVING EAST AT 45 MPH.
WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3752 10205 3738 10153 3736 10070 3699 10069
3699 10203 3700 10205
TIME...MOT...LOC 0115Z 270DEG 40KT 3719 10162
18Local storm report, Jun 22, 8:25 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
825 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG DEERFIELD 37.98N 101.13W
06/22/2014 KEARNY KS COUNTY OFFICIAL
TREE LIMBS BROKEN IN ADDITION TO WINDOWS OF A BUILDING
DOWNTOWN.
&&
MRUSSELLLocal storm report, Jun 22, 8:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM TSTM WND GST DIGHTON 38.48N 100.47W
06/22/2014 E60 MPH LANE KS LAW ENFORCEMENT
&&
MRUSSELLLocal storm report, Jun 22, 8:51 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
851 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL 1 W HUGOTON 37.18N 101.37W
06/22/2014 E1.00 INCH STEVENS KS COUNTY OFFICIAL
&&
MRUSSELLLocal storm report, Jun 22, 8:54 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT SUN JUN 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST 8 NNE COPELAND 37.65N 100.58W
06/22/2014 M64.00 MPH GRAY KS COUNTY OFFICIAL
&&
MRUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:01 PM CDT | Special Weather Statement | DDC | Gray, Haskell | 44 min |
| Jun 22, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 41 min |
| Jun 22, 7:07 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 38 min |
| Jun 22, 7:21 PM CDT | Special Weather Statement | DDC | Stafford | 39 min |
| Jun 22, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Lane, Scott and 1 more | 41 min |
| Jun 22, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 20 min |
| Jun 22, 8:12 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Haskell, Hodgeman, Kearny and 3 more | 48 min |
| Jun 22, 8:15 PM CDT | Special Weather Statement | DDC | Morton, Seward, Stevens | 60 min |
| Jun 22, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 52 min |
| Jun 22, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 22, 9:06 PM CDT | Flash Flood Warning | DDC | Ford, Gray, Haskell | 6 hr |
| Jun 22, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade, Seward | 47 min |
| Jun 22, 10:16 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Meade | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.